A recent study found that, while tobramycin-dexamethasone ointment seemed to increase some side effects such as eye secretions and foreign body sensation, using the ointment did not decrease the risk of endophthalmitis after intraocular surgery.
To explore the necessity of using ocular tobramycin-dexamethasone, researchers analyzed 3,811 eyes—2,397 eyes that received prophylactic tobramycin-dexamethasone eye ointment and 1,414 eyes that did not. The overall rate of endophthalmitis was 0.08%, all in the eye ointment group (0.12%). The anterior chamber reactions one day after surgery were more serious in the ointment group, but there were no statistically significant differences at one month. The contamination rate was 0% at all time points over seven days.
The researchers still believe that preoperative antibiotics and standardized surgical disinfection procedures probably play important roles in the prevention of endophthalmitis. Considering antibiotic resistance, surgical treatment specifications, side effects of the ointment, increased eye secretions, uncomfortable feeling and cost burden, they suggest that it is not necessary to use tobramycin-dexamethasone eye ointment prophylactically at the end of intraocular surgery, but prospective trials still need to confirm those results.
|Zhang W, Han H, Feng K, Wang X, et al. Is it necessary to use tobramycin-dexamethasone eye ointment prophylactically in eyes at the end of intraocular surgery? BMC Ophthalmol. 2020;20:208.|